Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 9, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Apr 9, 2001, 2:30 PM EDT for Lawrence County, Pennsylvania. It was in force for 60 min. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 9, 2001, 2:30 PM EDT (18:30 UTC)
- Expired
- Apr 9, 2001, 3:30 PM EDT
- In force
- 60 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Whole counties
County Lawrence County, PA
The radar
The Pittsburgh radar (KPBZ), 52 km from the middle of the area, began a volume at 18:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 9, 2:45 PM EDT | Tornado F0 | Hillsville, PA | A weak F0 tornado with maximum winds estimated at 60 MPH touched down over extreme western Lawrence County. The tornado was only on the ground for approximately one mile and damage was limited to several sheared-off trees along Graham Road. |
| Apr 9, 2:55 PM EDT | Thunderstorm Wind | Harbor Bridge, PA | Thunderstorm winds downed several trees. |
| Apr 9, 3:00 PM EDT | Hail 1 | Harlansburg, PA | |
| Apr 9, 3:15 PM EDT | Hail 0.88 | Plain Grove, PA | Nickel-sized hail covered the ground 2 inches deep. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 9, 11:00 AM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 6.5 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 841 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 1013 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 139 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 2.8
The text
As transmitted, in the capitals the NWS used until 2016.
959 WUUS51 KPBZ 091830 SVRPIT PAC073-091930- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 230 PM EDT MON APR 9 2001 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LAWRENCE COUNTY IN PENNSYLVANIA * UNTIL 330 PM EDT * AT 230 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES NORTH OF BESSEMER...MOVING EAST AT 50 MPH. * THE SEVERE THUNDERSTORM WILL BE... RURAL NORTHEASTERN LAWRENCE COUNTY AT 240 PM <<CALL TO ACTION>>LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL THE STORM HAS PASSED.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 11:50 AM EDT, 2 hours 40 minutes earlier.
Area forecast discussion, Apr 9, 11:50 AM EDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 1150 AM EDT MON APR 9 2001 UPDATED ZONE FORECASTS TO INCLUDE SEVERE THUNDERSTORM WATCH AND SOME TIMING OF WORST STORMS. LINE OF POTENTIALLY SEVERE STORMS CONTINUES TO MOVE EAST AT 40 MPH ACROSS OHIO. WILL ARRIVE IN EAST CENTRAL OHIO AND NORTHERN WEST VIRGINIA PANHANDLE EARLY THIS AFTERNOON. SOUTHWEST PENNSYLVANIA INTO MID AFTERNOON...NORTHERN WEST VIRGINIA AND WESTERN MARYLAND MID TO LATE AFTERNOON. DAMAGING WIND AND LARGE HAIL ARE MAIN CONCERN. WILL MONITOR RAINFALL AMOUNTS AS MUCH RAIN LAST NIGHT OVER NORTHERN SECTIONS OF EAST CENTRAL OHIO AND ALSO FOOTHILLS OF LAUREL MOUNTAINS IN SOUTHWEST PENNSYLVANIA. ...GIORDANO .PBZ... MD...NONE. OH...SEVERE THUNDERSTORM WATCH UNTIL 500 PM EDT MONDAY FOR ZONES OHZ039>041...OHZ048>050...OHZ057>059...OHZ068>069. PA...SEVERE THUNDERSTORM WATCH UNTIL 500 PM EDT MONDAY FOR ZONES PAZ007>009...PAZ013>016...PAZ020>023...PAZ029>032. WV...SEVERE THUNDERSTORM WATCH UNTIL 500 PM EDT MONDAY FOR ZONES WVZ001>004.
In the hours before
Special weather statement, Apr 9, 10:56 AM EDT, 3 hours 34 minutes before
OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-092100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 1056 AM EDT MON APR 9 2001 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 500 PM EDT MONDAY AFTERNOON... IN PENNSYLVANIA THIS WATCH INCLUDES 15 COUNTIES... ALLEGHENY ARMSTRONG BEAVER BUTLER CLARION FAYETTE FOREST GREENE INDIANA JEFFERSON LAWRENCE MERCER VENANGO WASHINGTON WESTMORELAND IN OHIO THIS WATCH INCLUDES 11 COUNTIES... BELMONT CARROLL COLUMBIANA COSHOCTON GUERNSEY HARRISON JEFF,ERSON MONROE MUSKINGUM NOBLE TUSCARAWAS IN WEST VIRGINIA THIS WATCH INCLUDES 4 COUNTIES... BROOKE HANCOCK MARSHALL OHIO
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 9, 2:58 AM EDT | Severe Thunderstorm Warning | PBZ | Washington | 47 min |
| Apr 9, 12:57 PM EDT | Severe Thunderstorm Warning | PBZ | Mercer | 63 min |
| Apr 9, 1:45 PM EDT | Severe Thunderstorm Warning | PBZ | Venango | 60 min |
| Apr 9, 1:52 PM EDT | Severe Thunderstorm Warning | PBZ | Forest | 53 min |
| Apr 9, 2:45 PM EDT | Tornado Warning | PBZ | Lawrence | 45 min |
| Apr 9, 3:02 PM EDT | Tornado Warning | PBZ | Butler | 43 min |
| Apr 9, 3:32 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong | 58 min |
| Apr 9, 4:01 PM EDT | Severe Thunderstorm Warning | PBZ | Beaver | 59 min |
| Apr 9, 4:04 PM EDT | Severe Thunderstorm Warning | PBZ | Jefferson | 56 min |
| Apr 9, 4:07 PM EDT | Severe Thunderstorm Warning | PBZ | Indiana | 53 min |
| Apr 9, 4:10 PM EDT | Severe Thunderstorm Warning | PBZ | Mercer | 65 min |
| Apr 9, 4:18 PM EDT | Severe Thunderstorm Warning | PBZ | Butler | 57 min |
| Apr 9, 4:45 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Armstrong, Westmoreland | 60 min |
| Apr 9, 4:55 PM EDT | Severe Thunderstorm Warning | PBZ | Washington | 65 min |
| Apr 9, 5:52 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette | 53 min |
| Apr 9, 6:03 PM EDT | Severe Thunderstorm Warning | PBZ | Washington | 57 min |
| Apr 9, 6:15 PM EDT | Severe Thunderstorm Warning | PBZ | Greene | 60 min |
| Apr 9, 7:17 PM EDT | Severe Thunderstorm Warning | PBZ | Greene | 58 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.